Aby Oommen Abraham and Prasan Kumar Panda* Pages 59 - 61 ( 3 )
Background: Only few cases have been reported with cardiovascular side effects, especially congestive heart failure (HF), of intraconazole therapy after black box warning by US-FDA (2001). It is unknown which category of patients should avoid this important antifungal treatment.
Case Report: A middle-aged man having past history of treated pulmonary tuberculosis and obstructive uropathy presented with 2-weeks of progressive cough with scanty purulent sputum and breathlessness without any fever, chest pain, or pedal edema. Chest examination demonstrated bilateral crackles in upper thorax. Kidney function tests were deranged. Imagings revealed both upper lobe fibrosis with an aspergilloma. He received tablet itraconazole (200mg BD) and on 3rd day, he developed signs and symptoms of congestive HF. With diuretics and stopping of itraconazole, he recovered. With WHO-UMC criteria, probable drug-induced HF was diagnosed. Hence, this case reaffirms a causal relationship between itraconazole and HF. Although previous case studies have characterised cardiac risk factors as relative contraindication to the use itraconazole; this case outlines a caution (or relative contraindication) for systemic use of the drug with non-cardiac risk factors like lungs pathology in form of old koch’s fibrotic chest and/or chronic kidney disease; where posaconazole may be a better treatment of choice considering availability and cost issue.
Adverse event, antifungals, non-cardiac risk factors, WHO-UMC criteria, FDA, heart failure.
Department of General Medicine, Andaman Nicobar Islands Institute of Medical Science, G.B. Panth Hospital, Port Blair, Department of General Medicine, Andaman Nicobar Islands Institute of Medical Science, G.B. Panth Hospital, Port Blair